Iowa, 2013Flash Flood in Iowa, June 26, 2013
June 26, 2013 · NWS ARX · 1 event in 1 county or zone
Thunderstorms with heavy rain developed across eastern Iowa during the evening of June 25th and briefly moved into portions of northeast Iowa before dropping south of the region. With saturated soils from all the rain that had fallen in the previous few days, there was was just enough heavy rain to produce some problems in Chickasaw County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain developed across eastern Iowa during the evening of June 25th and briefly moved into portions of northeast Iowa before dropping south of the region. With saturated soils from all the rain that had fallen in the previous few days, there was was just enough heavy rain to produce some problems in Chickasaw County. Street flooding and water in basements was reported in Nashua and Lawler. Secondary roads over the southern part of Chickasaw County also suffered some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 10:51 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 25, 10:51 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 PM CDT TUE JUN 25 2013
.UPDATE...
ISSUED AT 910 PM CDT TUE JUN 25 2013
CONDITIONS ARE QUIET AT THE MOMENT ACROSS MUCH OF THE REGION AS
LEAD MID LEVEL SHORT WAVE TROUGH CAME IN AND WEAKENED THIS
AFTERNOON. THE NEXT ROUND OF CONVECTION IS EXPECTED TO INITIATE
ACROSS WESTERN IOWA ALONG THE NOSE OF THE LOW LEVEL JET AND AHEAD
OF THE MAIN MID LEVEL TROUGH WHICH IS CURRENTLY RESPONSIBLE FOR
STORMS THAT HAVE DEVELOPED IN THE EASTERN DAKOTAS. AS THE LOW
LEVEL JET STRENGTHENS ACROSS CENTRAL IOWA OVERNIGHT AND THE TROUGH
PROPAGATES EASTWARD...EXPECT THAT CONVECTION WILL BECOME MORE
WIDESPREAD...PARTICULARLY IN NORTHEAST IOWA AND SOUTHWEST
WISCONSIN AROUND AND AFTER MIDNIGHT. A WEAK WIND FIELD COMBINING
WITH A HIGHLY UNSTABLE ENVIRONMENT SHOULD LEAD TO SOME SLOW MOVING
THUNDERSTORMS THAT PRODUCE SOME HIGH RAINFALL RATES. THE QUESTION
IS WHETHER THESE SLOW MOVING THUNDERSTORMS WILL MAKE IT INTO
NORTHEAST IOWA/SOUTHWEST WISCONSIN AS THE PAST FEW RUNS OF THE RAP
KEEP THE BETTER LOW LEVEL MOISTURE TRANSPORT FURTHER SOUTH. GIVEN
THE ALREADY SATURATED GROUND/RIVER CONDITIONS ACROSS THIS
REGION...FLASH FLOODING STILL APPEARS POSSIBLE...PARTICULARLY IN
AREAS THAT HAVE BEEN HIT HARD WITH HEAVY RAINFALL OVER THE PAST
WEEK. CONSIDERED REMOVING THE NORTHERN HALF OF THE WATCH ACROSS
SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN...BUT CAN NOT COMPLETELY
RULE OUT THE CHANCES FOR SOME SLOW MOVING THUNDERSTORMS IN THIS
REGION THAT COULD LEAD TO FLASH FLOODING.
AS FOR OTHER SEVERE POSSIBILITIES...LARGE HAIL AND STRONG WINDS
STILL LOOK POSSIBLE DUE TO THE HIGH INSTABILITY. HOWEVER...WIND
SHEAR IS WEAK AND WOULD KEEP THE STORM MODE MAINLY AS PULSE
THUNDERSTORMS WITH THE POSSIBILITY OF AN MCS RUNNING ALONG THE
NOSE OF THE LLJ OVERNIGHT.
&&
.SHORT TERM...(TONIGHT AND WEDNESDAY)
ISSUED AT 300 PM CDT TUE JUN 25 2013
WHERE SHOWERS/STORMS INITIATE TONIGHT...AND THEREFORE WHERE THE
HEAVIEST RAIN FALLS...REMAINS PROBLEMATIC. MODELS CONTINUE AT ODDS
WITH WHERE AND FOR HOW LONG...ALTHOUGH TRENDS DO FAVOR NORTHEAST
IA/SOUTHWEST WI...MOSTLY SOUTH OF I-90. LATEST HRRR/ARW SEEM TO HAVE
A PRETTY GOOD IDEA OF THE INTERACTION BETWEEN AN UPPER LEVEL
SHORTWAVE APPROACHING NORTHEAST IA...THE NOSE OF THE LOW LEVEL
JET/MOISTURE TRANSPORT INTO THIS REGION...ALONG WITH 3-4 K J/KG OF
MUCAPE ACROSS THE REGION...RESULTING IN A CONVECTIVE COMPLEX OVER
NORTHERN IA BETWEEN 21-00Z THIS EVENING. MOVEMENT WOULD BE
SOUTHEAST. WARM CLOUD DEPTHS AND PWS FAVOR HEAVY RAIN. ASIDE FROM
THE HEIGHTEN FLASH FLOOD THREAT...LARGE HAIL/DAMAGING WINDS ARE
POSSIBLE. MOST OF THE ACTIVITY WILL BE THIS EVENING...WITH AN EXIT
SOUTHEAST AFTER 06Z. STILL SOME SMALL CHANCES AFTER THAT...WITH AN
INCREASE IN THE CHANCES ON WED AS ANOTHER SHORTWAVE TRACKS ACROSS
THE NORTH.
FOR WED...UPPER LEVEL SHORTWAVE TROUGH SLATED TO SLIDE ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY...WITH SOME NORTH-SOUTH RUNNING
REFLECTION IN THE FRONTOGENETIC FIELDS. THE HEART OF THE LOW LEVEL
MOISTURE TRANSPORT IS SHIFTED ACROSS THE OH RIVER VALLEY...BUT THE
GFS/NAM DO BUILD A RIDGE OF INSTABILITY ACROSS THE REGION...MUCAPES
UPWARDS OF 2-3K J/KG. ANY DEBRIS CLOUDS FROM OVERNIGHT CONVECTION
OBVIOUSLY WOULD IMPACT HOW QUICKLY INSTABILITY COULD REBOUND...BUT
DIFFICULT TASK TO FLESH OUT AT THE MOMENT. SOME WIND SHEAR TO PLAY
WITH TOO...35-40 KTS 0-6KM AND 20-25 KTS 0-3 KM. ENOUGH FORCING AND
LIFT FOR A NORTH-SOUTH RUNNING BAND OF SHOWERS/STORMS TO MOVE
EASTWARD ACROSS THE REGION OVERNIGHT-WED NIGHT. SEE SOME
STRONG/SEVERE RISK TOO. DESPITE LOSING THE MAIN SOUTHERLY MOISTURE
FEED...WARM CLOUD DEPTHS REMAIN FAIRLY GOOD FOR EFFICIENT RAIN
PRODUCERS. GROUNDS WATER LOGGED...SO EVEN A SOMEWHAT NORMAL
THUNDERSTORM RAIN COULD RESULT IN FLASH FLOODING. LARGE HAIL AND
DAMAGING WINDS WOULD ALSO BE POSSIBLE. ITS NOTED THAT THE AFTERNOON
VERTICAL INSTABILITY PROFILE VIA BUFKIT EAST OF THE MISSISSIPPI RIVER
DEPICTS SKINNY CAPE...NOT SUPPORTIVE OF VIGOROUS UPDRAFTS. A BIT
BETTER TO THE WEST. SOMETHING TO WATCH FOR WED.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM CDT TUE JUN 25 2013
A PROMISE OF WEAK RIDGE BUILDING A LOFT TO THE WEST AND TROUGH
BUILDING TO THE EAST WOULD SHIFT THE MAIN AXIS OF PCPN
EAST...FAVORING EASTERN WI AND KEEPING MOST OF THE LOCAL FORECAST
AREA RAIN-FREE WED NIGHT INTO FRI. IT WOULD BE A MUCH WELCOMED
DRYING OUT PERIOD.
HOWEVER...GFS AND ECMWF DROP AN UPPER LEVEL LOW OVER THE EASTERN
GREAT LAKES FRI-SAT. BITS OF SHORTWAVE ENERGY AND A SFC TROUGH SLIPS
ACROSS THE REGION FRI NIGHT-SAT...AND WOULD PROVIDE THE IMPETUS FOR
MORE SHOWERS/STORMS. ON A POSITIVE NOTE...THERE IS NO SOUTHERLY
FETCH OF MOISTURE TO FUEL ANY PCPN...WITH WARM CLOUD DEPTHS AND PWS
LOW COMPARED TO RECENT DAYS. SO...DON/T SEE A HEAVY RAIN THREAT AT
THIS TIME.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1151 PM CDT TUE JUN 25 2013
THE MAIN SHORT TERM CONCERNS ARE WITH THE POTENTIAL FOR FOG
DEVELOPMENT OVERNIGHT ALONG WITH THE CHANCES FOR
SHOWERS/THUNDERSTORMS TO MOVE INTO THE TAF REGION. HIGH SURFACE
MOISTURE CONTENT TO GO ALONG WITH LIGHT SURFACE TO LOW LEVEL WINDS
HAS THE REGION SETUP FOR FOG DEVELOPMENT EARLY WEDNESDAY MORNING.
THE MAIN QUESTION IS WITH CLOUD COVER AS SKIES HAVE GENERALLY
CLEARED THOUGH STORMS HAVE DEVELOPED IN NORTHEAST IOWA WHICH COULD
BRING OVERCAST CONDITIONS BY DAY BREAK. GIVEN THE VARIABLE CLOUD
COVER...CONTINUED THE TREND OF A 3-4HR VARIABLE PERIOD WHERE IFR
VISIBILITY COULD OCCUR AROUND DAYBREAK WEDNESDAY.
WHEN/IF STORMS REACH THE TAF SITES IS THE NEXT QUESTION. SOME OF
THE STORMS COULD DEVELOP NORTHWARD INTO THE REGION OVERNIGHT...BUT
THINK THAT THE BEST CHANCES WILL BE AS THE MAIN COLD FRONT MOVES
THROUGH WEDNESDAY MORNING/EARLY AFTERNOON.
&&
.HYDROLOGY...
ISSUED AT 300 PM CDT TUE JUN 25 2013
FLOODING CONCERNS REMAIN HIGH FOR THE AREA...WITH ADDITIONAL RIVERS
IN FLOOD FROM OVERNIGHT PCPN. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS
POSSIBLE TONIGHT...MOSTLY SOUTH OF I-90. DIFFERING MESO MODEL
SOLUTIONS LOWERS CONFIDENCE IN WHERE THE REGION OF HEAVIEST RAINFALL
WILL LIE...BUT CONSENSUS CONTINUES TO FAVOR NORTHEAST IA/SOUTHWEST
WI. BUT...VARIOUS OUTFLOW AND SFC BOUNDARIES WILL ALSO PLAY A ROLL
IN WHERE CONVECTION FIRES...AND PICKING UP THEIR SMALLER SCALE
FEATURES CAN BE DIFFICULT. WILL KEEP THE WATCH GOING THROUGH
12Z...ALTHOUGH THE FLASH FLOOD THREAT DOES APPEAR A LITTLE LESS
NORTH OF I-90. WILL DROP THE TIER OF COUNTIES JUST NORTH OF
I-90...WHERE LESS RAIN HAS FALLEN OVER THE PAST FEW DAYS...AND WHERE
THE HEAVY RAIN THREAT APPEARS LESS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR WIZ041>044-
053>055-061.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR MNZ086>088-
094>096.
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR IAZ008>011-018-
019-029-030.
&&
UPDATE...HALBACH
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...HALBACH
HYDROLOGY....RIECKHazardous weather outlook, Jun 25, 7:43 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT TUE JUN 25 2013
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
261200-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA-
843 PM CDT TUE JUN 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH CONTINUES OVERNIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT WITH THE HIGHEST
CHANCES BEING ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN.
HEAVY RAIN LEADING TO FLASH FLOODING...DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN HAZARDS THAT ARE POSSIBLE FROM THE STORMS TONIGHT.
IF STORMS DO DEVELOP...FLOODING MAY BE SIGNIFICANT DUE TO SATURATED
SOIL CONDITIONS AND ALREADY FLOODING OR ELEVATED RIVER LEVELS. 1 TO 3
INCHES COULD FALL BY WEDNESDAY MORNING...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. THIS IS A DANGEROUS FLOODING SCENARIO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS ON ARE POSSIBLE ON WEDNESDAY...MAINLY DURING THE
MORNING HOURS. HEAVY RAIN AND DAMAGING WINDS ARE THE MAIN THREATS.
THUNDERSTORM CHANCES CONTINUE THURSDAY THROUGH FRIDAY...
MAINLY EAST OF THE MISSISSIPPI RIVER. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. THERE WILL BE SLIGHT CHANCES FOR
THUNDERSTORMS SATURDAY THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE
IF ANY OF THESE STORMS WOULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. ANY FLOODING OR
RAINFALL REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-WIZ017-029-032>034-261200-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
843 PM CDT TUE JUN 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF SOUTHEAST
MINNESOTA INTO NORTH CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. LOCALLY HEAVY RAINS...
STRONG WIND GUSTS AND SMALL HAIL ARE THE MAIN HAZARDS WITH SOME OF
THE STORMS TONIGHT. WATER LEVELS WILL CONTINUE TO RISE IN AREAS
THAT RECEIVE HEAVY RAINFALL WHICH WOULD LEAD TO AN INCREASED
FLOODING THREAT ON RIVERS AND STREAMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE STORMS ARE POSSIBLE ON WEDNESDAY...MAINLY DURING
THE MORNING HOURS. HEAVY RAIN AND DAMAGING WINDS ARE THE MAIN
HAZARDS.
THUNDERSTORM CHANCES CONTINUE THURSDAY INTO FRIDAY. SEVERE WEATHER
IS NOT EXPECTED. THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS
SATURDAY THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE
THUNDERSTORMS WOULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
RAINFALL REPORTS INTO WEDNESDAY MORNING ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
HALBACH
In the hours before
Special weather statement, Jun 25, 10:40 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 PM CDT TUE JUN 25 2013
IAZ018-019-029-260630-
CHICKASAW-FAYETTE-FLOYD-
1140 PM CDT TUE JUN 25 2013
...SLOW MOVING THUNDERSTORMS APPROACHING NORTHEAST IOWA...
AT 1133 PM...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
EXTENDING FROM SOUTH OF CHARLES CITY TO NEAR OELWEIN...MOVING EAST
AT 10 TO 15 MPH.
TORRENTIAL DOWNPOURS...SMALL HAIL...AND FREQUENT LIGHTNING MAY
ACCOMPANY THESE THUNDERSTORMS. RAINFALL RATES UP TO 1 INCH PER HOUR
ARE POSSIBLE.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NASHUA...OELWEIN...REPUBLIC...WESTGATE...AND MIDWAY
HEAVY RAIN COULD LEAD TO FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
ZT
Local storm report, Jun 25, 11:29 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 AM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HEAVY RAIN NASHUA 42.95N 92.54W
06/26/2013 U0.00 INCH CHICKASAW IA 911 CALL CENTER
KNEE DEEP WATER ON MAIN STREET DUE TO A PLUGGED STORM
DRAIN.
&&
HALBACHFlash Flood, Chickasaw
- When
- June 26, 12:18 AM CST to 3:30 AM CST
- Where
- Chickasaw County, 1.77 mi NW of Nashua to 3.68 mi SW of Nashua
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Law Enforcement
- Coordinates
- 42.965, -92.559
Locally heavy rain produced some street flooding and caused water to go in some basements in Nashua. Flooding also impacted Lawler and caused damage to secondary roads across the southern sections of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, June 26 to 27, 2013$533,000 · EF2 · 30 events
- Excessive Heat in Oklahoma, June 26 to 27, 201318 injured · 23 events
- Heat in Missouri, June 26 to 27, 20131 death · 5 events
- Lightning Strike in Florida, June 26, 20131 death · 1 event
- Flash Flooding and Hail in Illinois, June 26 to 27, 2013$2.0 million · 0.88 in hail · 4 events
- Tornado and Flash Flooding in Indiana, June 26 to 27, 2013$202,000 · EF1 · 9 events
- Tornado and Damaging Winds in Indiana, June 26, 2013$140,000 · EF1 · 6 events
- Hail and Damaging Winds in Virginia, June 26, 2013$257,000 · 1 in hail · 16 events
- Damaging Winds in Illinois, June 26, 2013$234,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, June 26, 2013$156,000 · 1 in hail · 7 events
- Flash Flooding in Maine, June 26, 2013$175,000 · 3 events
- Damaging Winds in North Carolina, June 26, 2013$60,000 · 54 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457736.